Kentucky, 2002

Damaging Wind in Kentucky, May 13, 2002

May 13, 2002 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 2:03 PM EST, 12 minutes earlier.

Area forecast discussion, May 13, 2:03 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EDT MON MAY 13 2002

---FORECAST ISSUES---

WHETHER OR NOT TO INCLUDE POPS TONIGHT AND AMOUNT OF CLEARING DURING
THE DAY ON TUESDAY.  TEMPERATURES APPEAR TO BE QUITE TRICKY AS
WELL.  FORECAST CONCERNS ALSO ABOUT NEXT RAIN EVENT FOR THURSDAY
NIGHT THROUGH SATURDAY.

---MODELS/ZFP---

MODELS IN DECENT AGREEMENT THIS CYCLE.  FIRST FORECAST CONCERN IS
WHAT TO DO ABOUT PRECIP CHANCES TONIGHT.  COLD FRONT JUST TO OUR
WEST WITH BAND OF HEAVY SHOWERS PASSING THROUGH JACKSON AS I TYPE.
PLAN ON RUNNING AN EVENING PERIOD TONIGHT MENTIONING A CHANCE OF
LINGERING SHOWERS...THINK THAT ALL THE PRECIP WILL BE OUT OF THE CWA
AFTER SUNSET.  DONT PLAN ON CARRYING POPS OVERNIGHT.  CLOUDS WILL
HOLD TOUGH ALL NIGHT AND THROUGH MUCH OF THE DAY ON MONDAY AS VORT
MAXES PASSES THROUGH ON NORTHWEST FLOW...THOUGH FAR SOUTHWEST ZONES
MAY BECOME PARTLY CLOUDY. MODELS HINT AT SOME QPF MAINLY OVER THE
FAR EAST CWA...RIGHT NOW DONT PLAN ON MENTIONING PRECIP...BUT WILL
LET LATER SHIFTS EVALUATE. FWC/MAV/MET NUMBERS ALL SUGGEST LOW TEMPS
IN THE LOWER 40S.  HIGHS ON MONDAY...LOWER TO MID 60S LOOK GOOD.
PLAN ON CLEARING THE SKIES OUT MONDAY NIGHT AND IT LOOKS TO BE
RATHER COOL/COLD WITH MIN TEMPS TUESDAY NIGHT FLIRTING AROUND 40
DEGREES...WITH PERHAPS UPPER 30S IN THE MOST SHELTERED VALLEYS.

HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY AND SHOULD HELP
KEEP SKIES MOSTLY SUNNY TO PARTLY CLOUDY.  NEXT SYSTEM POISED TO
MOVE IN THURSDAY NIGHT...SO WILL ADD CHANCE POPS THEN.  TEMP
GUIDANCE LOOKS GOOD AND GENERALLY ACCEPTED.

---EXTENDED---

STORMY PATTERN SETS UP ONCE AGAIN ACROSS THE REGION. WAVY TYPE
FRONTAL BOUNDARY HANGS UP AROUND THE OHIO RIVER WITH SEVERAL WAVES
OF LOW PRESSURE MOVING NORTHEAST ALONG IT.  PLAN ON RUNNING POPS FOR
FRIDAY AND EARLY SATURDAY.  FRONTAL PASSAGE LOOKS TO BE LATE FRIDAY
NIGHT OR EARLY SATURDAY MORNING.  HIGH PRESSURE THEN WORKS ITS WAY
INTO THE REGION WITH PARTLY CLOUDY SKIES AND SEASONAL TEMPERATURES.
STAYED CLOSER TO ENSEMBLE MEANS RATHER THAN OPERATIONAL NUMBERS FOR
THIS CYCLE.

---GRIDS---

GRIDS IN GOOD SHAPE.  RELOADED ONE HOUR TEMPS FROM MESO ETA AS WELL
AS SURFACE WINDS.  ELSEWHERE ONLY MINOR TWEAKS MADE TO REFLECT ABOVE
MENTION THOUGHTS AND UPCOMING FORECAST.

---PRELIM NUMBERS---

LOZ 41/64 41/74 0000
JKL 41/62 45/74 3000

.JKL...NONE.

JARVIS

In the hours before

Local storm report, May 13, 8:49 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WILLIAMSBURG              KY   WIND DAMAGE
05/13/02   WHITLEY                        NUMEROUS TREES DOWN
                                          ON SEVERAL COUNTY
                                          ROADS. REPORTED BY 911
                                          DISPATCH.

0915 AM    ASHCAMP                   KY   WIND DAMAGE
05/13/02   PIKE                           OUTBUILDINGS OVERTURNED
                                          AND LARGE TREES UPROOTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT PERSONNEL.

MCLANE
CORRECTED SPELLING ERROR
Special weather statement, May 13, 9:13 AM EST, 5 hours 2 minutes before
KYZ068-069-079-080-083>088-110-112>118-120-131430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1013 AM EDT MON MAY 13 2002

...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS
MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF
STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE
AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY
THIS AFTERNOON.

THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...

BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT...
KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY...
PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY.

SCHAUB
Local storm report, May 13, 10:34 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    BARBOURVILLE              KY   WIND DAMAGE
05/13/02   KNOX                           2 TREES DOWN ON HIGHWAY
                                          930 AND ROUTE 6. REPORTED
                                          BY HIGHWAY DEPARTMENT.

HYSELL
Local storm report, May 13, 10:34 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WILLIAMSBURG              KY   WIND DAMAGE
05/13/02   WHITLEY                        NUMEROUS TREES DOWN
                                          ON SEVERAL COUNTY
                                          ROADS. REPORTED BY 911
                                          DISPATCH.

0910 AM    ASHCAMP                   KY   WIND DAMAGE
05/13/02   PIKE                           OUTBUILDINGS OVERTURNED
                                          AND LARGE TREES UPROOTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT PERSONNEL.

MCLANE
CORRECTED PIKE COUNTY EVENT TIME
Local storm report, May 13, 10:54 AM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    FLEMING-NEON              KY   WIND DAMAGE
05/13/02   LETCHER                        NUMEROUS TREES DOWN ACROSS
                                          MUCH OF LETCHER COUNTY.
                                          INCLUDING MILLSTONE,
                                          THORNTON AND SANDLICK.
                                          REPORTED BY HIGHWAY
                                          DEPARTMENT AND EOC.

HYSELL
Special weather statement, May 13, 12:12 PM EST, 2 hours 3 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EDT MON MAY 13 2002

...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON...

A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A
BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND
GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON.

THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64...
TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR
2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE
WINDS FROM 2 PM THROUGH 6 PM EDT.

IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING
OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW
OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER.
MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR
VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS.

SCHAUB

The radar

The Jackson,KY radar (KJKL), 54 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
May 13, 2:15 PM EST
Where
Johnson County, Countywide
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.850, -82.800

Numerous trees were reported down by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297678.